Alert archive / Kansas / Special Weather Statements in 2015

Special Weather Statement, NWS Topeka, KS

August 23, 2015Coffey County, Lyon County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 23, 2015, 1:21 AM CDT for Coffey County, Lyon County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2015, 1:21 AM CDT (06:21 UTC)
Expired
Aug 23, 2015, 1:45 AM CDT
In force
24 min
Issued by
NWS Topeka, KS

Counties Coffey County, KS, Lyon County, KS

The radar

The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 06:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 6.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 858 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
858 J/kg
Mixed-layer CIN
-383 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

595 
WWUS83 KTOP 230621
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
121 AM CDT SUN AUG 23 2015
 
KSZ054-058-230645-
LYON-COFFEY-
121 AM CDT SUN AUG 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COFFEY AND SOUTHERN LYON
COUNTIES UNTIL 145 AM CDT...

AT 121 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EMPORIA...MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
EMPORIA...BURLINGTON...LEBO...OLPE...NEW STRAWN...HARTFORD...
GRIDLEY...NEOSHO RAPIDS...BETO JUNCTION AND JOHN REDMOND RESERVOIR.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 155.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 122 AND 132.

LAT...LON 3811 9596 3817 9596 3817 9634 3849 9625
      3846 9595 3843 9595 3843 9568 3810 9574
TIME...MOT...LOC 0621Z 278DEG 34KT 3837 9612 

$$

BOWEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 22, 11:43 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 22, 11:43 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1143 PM CDT SAT AUG 22 2015

...UPDATE TO AVIATION FORECAST DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 244 PM CDT SAT AUG 22 2015

THIS AFTERNOON AN INTENSE UPPER LEVEL TROUGH WAS MOVING EASTWARD
ACROSS THE NORTHERN AND CENTRAL HIGH PLAINS. A LOW AMPLITUDE TROUGH
EMBEDDED WITHIN THE SOUTHERN STREAM JET WAS MOVING EAST ACROSS
EASTERN OK INTO WESTERN AR.

THE 19Z SURFACE MAP SHOWED A COLD FRONT EXTENDING FROM EASTERN
ND...SOUTHWARD INTO NORTHEAST NE...THEN SOUTHWEST INTO NORTHWEST KS
AND NORTHEAST CO.

AS THE H5 MOVES EAST ACROSS THE NORTHERN AND CENTRAL PLAINS THE
SURFACE COLD FRONT IN CENTRAL NE WILL MOVE SOUTHEAST INTO SOUTHEAST
NE AND NORTH CENTRAL KS BY 00Z SUN. SURFACE CONVERGENCE AHEAD OF THE
SURFACE FRONT AND ASCENT AHEAD OF THE H5 TROUGH WILL BREAK THE
CAPPING INVERSION AHEAD OF THE SURFACE FRONT. THE ENVIRONMENT WILL
POSSES 2500 TO 3500 J/KG OF MLCAPE AND THE SFC TO 6 KM EFFECTIVE
SHEAR WILL BE 30 TO 40 KTS WHICH WOULD BE FAVORABLE FOR SUPERCELL
THUNDERSTORMS. THROUGH THE EARLY EVENING HOURS THE 0 TO 1 KM SRH
WILL INCREASE TO 150 TO 240 J/KG ACROSS NORTHEAST AND EAST CENTRAL
KS. IF THE INITIAL STORMS THAT DEVELOP ALONG THE FRONT IN EASTERN
NE AND NORTH CENTRAL KS REMAIN AS DISCRETE SUPERCELLS EARLY IN THE
EVENING HOURS...THEN THERE WILL BE A CHANCE FOR ISOLATED TORNADOES.
HOWEVER, STORMS SHOULD RAPIDLY CONGEAL INTO A LINE OR LINE SEGMENTS
AHEAD OF THE FRONT. THE PRIMARY HAZARD WITH ANY LINE OF STORMS OR
LINE SEGMENTS WILL BE DAMAGING OUTFLOW WINDS...THOUGH A FEW MESO
VORTICES TORNADOES MAY BE POSSIBLE WITH ANY LINE OF SEVERE
THUNDERSTORMS GIVEN THE STRONGER LOW-LEVEL SHEAR PROGGED TO DEVELOP.
IF ANY UPDRAFTS IN THE LINE CAN TAKE ON SUPERCELL STRUCTURES...THEN
LARGE HAIL MAY ALSO BE POSSIBLE. PWATS WILL RANGE FROM 2.0 TO 2.3
INCHES ACROSS THE CWA...THUS BRIEF HEAVY RAINFALL WILL BE POSSIBLE.
THE LINE OF STORMS WILL PROBABLY MOVE AT A FAST SPEED...30 TO 40
KTS...THEREFORE THE SPEED OF MOVEMENT OF THE LINE OF STORMS THE CWA
SHOULD NOT SEE WIDESPREAD FLASH FLOODING BUT WITH AN INCH TO 1.5
INCHES OF QPF IN A 2 TO 3 HOUR PERIOD COULD LEAD TO SOME LOCALIZE
FLOODING.

ONCE THE 5H TROUGH AND FRONT PASSES EAST OF THE CWA THERE COULD BE
SCATTERED ELEVATED STORMS DUE TO ISENTROPIC LIFT NORTH OF THE
FRONT. THE ELEVATED SHOWERS AND THUNDERSTORMS SHOULD END BEFORE
SUNRISE. MORNING LOWS WILL DROP INTO THE LOWER 60S ACROSS EAST
CENTRAL KS WITH MID 50S ACROSS THE NORTHWEST COUNTIES.

SUNDAY...LOOKS TO BE A PLEASANT DAY. NORTHWEST WINDS WILL BE 10 TO
20 MPH WITH HIGHER GUSTS. SKIES WILL BECOME MOSTLY SUNNY. HIGHS WILL
ONLY REACH THE MID TO UPPER 70S.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 244 PM CDT SAT AUG 22 2015

SUNDAY NIGHT THROUGH TUESDAY...WEAK HIGH PRESSURE WILL MOVE
ACROSS EASTERN KS SUNDAY NIGHT AND MONDAY WITH MOSTLY CLEAR
SKIES...MILD TEMPERATURES AND LOW HUMIDITIES. AS THE HIGH SLOWLY
MOVES OFF TO THE SOUTHEAST MONDAY NIGHT AND TUESDAY...WARM
ADVECTION ALOFT MAY RESULT IN SOME MID- LEVEL CLOUDS OVER PORTIONS
OF CENTRAL KS.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...GFS AND ECMWF SIMILAR IN
UPPER PATTERN INTO WEDNESDAY NIGHT WITH UPPER RIDGE TO THE WEST
AND NORTHWEST FLOW ALOFT OVER THE EASTERN PLAINS. GFS HOWEVER
DEVELOPS WARM ADVECTION PRECIP TUESDAY NIGHT AND WEDNESDAY NIGHT
OVER EASTERN KS WHILE ECMWF REMAINS DRY. HAVE KEPT IT DRY THROUGH
WEDNESDAY...THEN WENT WITH SOMETHING OF A COMPROMISE FOR WEDNESDAY
NIGHT WITH LOW POPS IN CENTRAL KS AS THE ECMWF HAS INDICATIONS OF
SHORTWAVE TROUGH ENTERING THE CENTRAL PLAINS LATE IN THE PERIOD.

THURSDAY AND THURSDAY NIGHT...BOTH MEDIUM RANGE MODELS THEN KEEP
THE BEST CHANCES OF PRECIP FOR THURSDAY AND THURSDAY NIGHT OVER
CENTRAL KS AND HAVE KEPT HIGHEST POPS OVER WESTERN HALF OF OUR
FORECAST AREA DURING THAT PERIOD.

FRIDAY THROUGH SATURDAY...GFS AND ECMWF BOTH WEAKEN THE FLOW OVER
THE EASTERN PLAINS FOR FRIDAY AND FRIDAY NIGHT WITH A SLOW MOVING
SHORTWAVE TROUGH OR TWO AFFECTING THE AREA. BEST CHANCES FOR
WIDESPREAD THUNDERSTORM ACTIVITY APPEARS TO BE DURING THIS TIME
FRAME. BY SATURDAY...CONSIDERABLE DIFFERENCES EXIST BETWEEN THE
MODELS AND UNCERTAINTY BECOMES LARGER AS TO WEATHER CHANCES.

TEMPERATURES FROM SUNDAY NIGHT THROUGH SATURDAY WILL LIKELY
FEATURE HIGHS IN THE 80S...WHILE LOWS WARM FROM THE LOW TO MID 50S
SUNDAY NIGHT...TO THE LOW TO MID 60S BY THE END OF THE WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1140 PM CDT SAT AUG 22 2015

FRONT HAS PASSED MHK AND APPROACHES TOP/FOE AT THIS ISSUANCE.
STORMS ARE MORE OF A BROKEN LINE PATTERN AND WILL SWITCH TO TEMPO
GROUP FOR JUST A FEW HOURS AFTER ISSUANCE. PRECIP ENDS WITH
NORTHWEST TO NORTH WINDS REMAINDER OF THE PERIOD.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GARGAN
LONG TERM...GDP
AVIATION...67
Hazardous weather outlook, Aug 22, 11:14 PM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1114 PM CDT SAT AUG 22 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-240415-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1114 PM CDT SAT AUG 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT...
ENDING FROM NORTH TO SOUTH. BRIEF HEAVY RAIN AND SMALL HAIL COULD
OCCUR WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Aug 22, 11:27 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1127 PM CDT SAT AUG 22 2015

KSZ035-230500-
DICKINSON-
1127 PM CDT SAT AUG 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKINSON COUNTY
UNTIL MIDNIGHT CDT...

AT 1127 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MANCHESTER...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ABILENE...SOLOMON...MANCHESTER AND TALMAGE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 282.

LAT...LON 3893 9737 3909 9737 3912 9731 3895 9707
      3882 9733 3893 9738
TIME...MOT...LOC 0427Z 319DEG 24KT 3904 9736
Special weather statement, Aug 22, 11:55 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1155 PM CDT SAT AUG 22 2015

KSZ035-037-230530-
DICKINSON-MORRIS-
1155 PM CDT SAT AUG 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRIS AND CENTRAL
DICKINSON COUNTIES UNTIL 1230 AM CDT...

AT 1154 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ABILENE...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ABILENE...HERINGTON...CHAPMAN...ENTERPRISE...HOPE...WOODBINE...
LATIMER AND MOONLIGHT.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 269 AND 285.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3892 9735 3904 9712 3891 9693 3887 9693
      3887 9687 3878 9674 3861 9706 3861 9708
TIME...MOT...LOC 0454Z 319DEG 24KT 3892 9719
Special weather statement, Aug 23, 12:37 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1237 AM CDT SUN AUG 23 2015

KSZ035-230600-
DICKINSON-
1237 AM CDT SUN AUG 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKINSON COUNTY
UNTIL 100 AM CDT...

AT 1235 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER GYPSUM...MOVING EAST AT 40 MPH.

WIND GUSTS AROUND 50 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG
WITH BRIEF HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
HOPE AND CARLTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3885 9737 3885 9703 3861 9706 3863 9737
TIME...MOT...LOC 0535Z 275DEG 40KT 3872 9742
Special weather statement, Aug 23, 1:00 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
100 AM CDT SUN AUG 23 2015

KSZ035-037-230630-
DICKINSON-MORRIS-
100 AM CDT SUN AUG 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORRIS AND
SOUTHEASTERN DICKINSON COUNTIES UNTIL 130 AM CDT...

AT 100 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HOPE...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HERINGTON...HOPE...LATIMER AND BURDICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3855 9693 3861 9693 3861 9724 3876 9724
      3878 9682 3855 9681
TIME...MOT...LOC 0600Z 271DEG 34KT 3867 9715

BOWEN
Special weather statement, Aug 23, 1:15 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
115 AM CDT SUN AUG 23 2015

KSZ023-024-039-230645-
JACKSON-POTTAWATOMIE-SHAWNEE-
115 AM CDT SUN AUG 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHAWNEE...
SOUTHEASTERN POTTAWATOMIE AND SOUTHWESTERN JACKSON COUNTIES UNTIL 145
AM CDT...

AT 115 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOUISVILLE...MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WAMEGO...ST. MARYS...BELVUE...EMMETT...LOUISVILLE AND DELIA.

LAT...LON 3939 9586 3915 9598 3916 9606 3918 9607
      3920 9611 3919 9612 3919 9618 3921 9619
      3920 9621 3921 9624 3920 9625 3922 9640
      3938 9638
TIME...MOT...LOC 0615Z 278DEG 35KT 3931 9629

BOWEN
Special weather statement, Aug 23, 1:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
121 AM CDT SUN AUG 23 2015

KSZ054-058-230645-
LYON-COFFEY-
121 AM CDT SUN AUG 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COFFEY AND SOUTHERN LYON
COUNTIES UNTIL 145 AM CDT...

AT 121 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EMPORIA...MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
EMPORIA...BURLINGTON...LEBO...OLPE...NEW STRAWN...HARTFORD...
GRIDLEY...NEOSHO RAPIDS...BETO JUNCTION AND JOHN REDMOND RESERVOIR.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 155.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 122 AND 132.

LAT...LON 3811 9596 3817 9596 3817 9634 3849 9625
      3846 9595 3843 9595 3843 9568 3810 9574
TIME...MOT...LOC 0621Z 278DEG 34KT 3837 9612

BOWEN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:09 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington51 min
Aug 22, 7:53 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington52 min
Aug 22, 8:13 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington47 min
Aug 22, 8:31 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Pottawatomie, Riley, Washington29 min
Aug 22, 8:59 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley46 min
Aug 22, 9:22 PM CDTSpecial Weather StatementTOPOttawa23 min
Aug 22, 9:38 PM CDTSpecial Weather StatementTOPRiley22 min
Aug 22, 9:54 PM CDTSpecial Weather StatementTOPGeary36 min
Aug 22, 10:11 PM CDTSpecial Weather StatementTOPPottawatomie34 min
Aug 22, 11:27 PM CDTSpecial Weather StatementTOPDickinson33 min
Aug 22, 11:55 PM CDTSpecial Weather StatementTOPDickinson35 min
Aug 23, 12:37 AM CDTSpecial Weather StatementTOPDickinson23 min
Aug 23, 1:00 AM CDTSpecial Weather StatementTOPDickinson30 min
Aug 23, 1:15 AM CDTSpecial Weather StatementTOPPottawatomie30 min
Aug 23, 1:31 AM CDTSpecial Weather StatementTOPFranklin29 min
Aug 23, 1:39 AM CDTSpecial Weather StatementTOPGeary36 min
Aug 23, 2:05 AM CDTSpecial Weather StatementTOPWabaunsee25 min

Nearby

Special Weather Statements in Kansas, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.